So you’re working a busy resuscitation shift when you are alerted by the triage nurse of a possible stroke with onset approx 1 hour ago. You go assess the patient and you find a 75 yr old gentleman with left sided facial droop, slurred speech, and left hemiparesis. The patient is rushed off to CT and the initial scan is negative for an acute bleed. So you diagnose the patient with an acute ischemic stroke and make the decision the give tPA given that the patient has no contradictions and is within the time frame. However 20 minutes after tPA administration you notice the patient’s tongue and lips are starting to swell. What’s going on?!

There have been a few case reports linking tPA to angioedema during its administration. Although the incidence is very rare (1.3-5.1%), symptoms can progress pretty rapidly. tPA is an anti-clot medication that converts plasminogen into plasmin promoting clot breakdown that involves a detailed biochemical cascade. The by-products of this cascade causes increased inflammatory markers, bradykinin, and histamine release which all lead to an anaphylactoid reaction.  The use of ACE inhibitors increases the risk of developing angioedema due to baseline increase in bradykinin levels.

Treatment involves cessation of tPA along with corticosteroids and antihistamines (treat like a normal allergic rxn). Be sure to look for ecchymosis along the lateral portion of the tongue as a subtle clue and evaluate need for a definitive airway in more severe cases early rather than later.

Bottom line: tPA associated angioedema is a rare but potentially life threatening complication and all patients receiving tPA should be reassessed every 10-15 mins during administration and at least 30 mins after.

 

References:

Engelter, S T, F Fluri, C Buitrago-Téllez, S Marsch, A J Steck, S Rüegg, and P A Lyrer. 2005. Life-threatening orolingual angioedema during thrombolysis in acute ischemic stroke. Journal of neurology, no. 10 (September 27).

Fugate, Jennifer E, Ejaaz A Kalimullah, and Eelco F M Wijdicks. 2012. Angioedema after tPA: what neurointensivists should know. Neurocritical care, no. 3. doi:10.1007/s12028-012-9678-0.